Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 37, NWS Louisville, KY

August 30, 2003Henry County, Kentucky

NWS Louisville, KY issued this flash flood warning at Aug 30, 2003, 1:50 AM EDT for Henry County, Kentucky. It was in force for 100 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2003, 1:50 AM EDT (05:50 UTC)
Expired
Aug 30, 2003, 3:30 AM EDT
In force
100 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Henry County, KY

The radar

The Louisville radar (KLVX), 84 km from the middle of the area, began a volume at 05:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 475 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
475 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
865 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 300554
FFWLMK
KYC103-300730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
150 AM EDT SAT AUG 30 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HENRY COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 330 AM EDT

* AT 145 AM EDT...ALTHOUGH RAIN WILL END ACROSS HENRY COUNTY         
  SHORTLY...THE EARLIER HEAVY RAIN THAT CAUSED FLASH FLOODING...HAS  
  LEFT SOME ROADS IMPASSABLE AND FLOODED. 

LAW ENFORCEMENT REPORTED FLOODED OR IMPASSABLE ROADS NEAR PENDLETON 
AND ALSO ON PARTS OF HILLSBORO ROAD.  

WATER SHOULD GRADUALLY RECEDE THE NEXT FEW HOURS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS. DO NOT DRIVE THROUGH FLOODED ROADWAYS...IT MAY BE 
DIFFICULT TO JUDGE THE ACTUAL DEPTH OF THE WATER. 

REPORT FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LOUISVILLE.

LAT...LON 3845 8536 3833 8519 3839 8491 3861 8513

$$
STUREY
1 follow-up statement
000 
WGUS73 KLMK 300732
FFSLMK
KYC103-300740-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 AM EDT SAT AUG 30 2003

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 330 AM EDT FOR
HENRY COUNTY IN NORTH CENTRAL KENTUCKY WILL BE ALLOWED TO EXPIRE...

RAIN HAS ENDED ACROSS HENRY COUNTY...AND SHOULD NOT REDEVELOP UNTIL 
AROUND DAYBREAK. LAW ENFORCEMENT REPORTED NO ADDITIONAL FLOOD 
PROBLEMS. AS A RESULT...THE FLASH FLOOD WARNING WILL BE ALLOWED TO 
EXPIRE. 

$$

STUREY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 3:32 PM EDT, 10 hours 18 minutes earlier.

Area forecast discussion, Aug 29, 3:32 PM EDT, 10 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
245 PM EDT FRI AUG 29 2003

.SHORT TERM (TONIGHT THROUGH MONDAY)...

RATHER WET PERIOD IN STORE AT LEAST FOR PART OF FCST AREA TNGT THRU
MONDAY OR TUESDAY. PERSISTENT SFC/UPR RIDGE OVER SERN U.S. AND
ADJACENT ATL OCEAN WILL KEEP A PERSISTENT MSTR FEED ACRS LWR AND MID
MS VLY AND OH VLY ON PERIPHERY OF RIDGE. THIS COUPLED WITH S/WVS IN
FLOW OVR CNTRL U.S...QUASI-STNRY PRONOUNCED UPR JET STREAK OVR GRT
LAKES AND NERN U.S...AND SLOW MOVG SFC FNTL BNDRY WL RESULT IN
PERIODS OF SHWRS AND TSTMS TNGT THRU MONDAY OR TUESDAY. WITHIN THIS
TIME FRAME...THERE WILL BE PERIODS OF HVY RAIN GIVEN PROGGED PW
VALUES AT OR ABV 2 INCHES AND MORE ORGANIZED FORCING ACRS GOOD PART
OF OH VLY.

MAIN PROBLEM IS TRYING TO DIFFERENTIATE PLACEMENT AND TIMING OF MOST
WIDESPREAD PRECIP DURING NEXT FEW DAYS. DIURNAL TSTMS THIS AFTN/EVNG
OVR CNTRL KY SHOULD DIE OUT OVRNGT BUT CANT RULE OUT A FEW NOCTURNAL
CELLS IN GIVEN HI MSTR CONTENT OF AIR MASS. TSTMS ALSO WL OCR THIS
EVNG OVR PARTS OF SCNTRL KY. THEN MODELS PROG SFC FNT TO SAG SWD
OVRGNT ALG WITH MAIN MSTR AXIS. THIS COULD SET UP MORE NUMEROUS
SHWRS/TSTMS OVR PARTS OF SCNTRL IN OVRNGT AND SATURDAY MRNG WITH HVY
RAINFALL PSBL. THIS IS ALSO SUPPORTED BY LO-LVL FRONTOGENETICAL
FORCING WHICH SHOULD HELP SUSTAIN VERTICAL MOTION FIELDS.

ON SATURDAY...FNTRL BNDRY SHOULD REMAIN NRLY STRNY OVR SCNTRL IN.
THUS...ADDTNL SHWRS/TSTMS LIKELY OVR SCNTRL IN AND NCNTRL KY. BEST
CHC FOR HVY RAINFALL MAY INITIALLY BE OVR SCNTRL IN EARLY SATURDAY.
BUT THEN WITH DIURNAL HEATING S OF BNDRY...TSTMS WITH HVY RAIN MAY
ERUPT S OF RIVER IN AFTN OVR PARTS OF NCNTRAL AND ECNTRL KY. OVR
SCNTRL KY...ONLY SCT DIURNAL TSTMS EXPCTD BUT EVEN HERE ANY CELLS
COULD PRODUCE HVY RAIN.

FOR SATURDAY NGT...SCT TSTMS FOR ALL AREAS WITH BEST CHC AGN NEAR
FNTL ZONE IN SCNTRL IN. ON SUNDAY...DIFFS OCR IN LOCATION OF SFC FNT
WITH ETA KEEPING BNDRY ALG/S OF RIVER WHILE GFS LIFTS IT NWD. GIVEN
UPR JET STREAK TO THE NORTH AND LTL CHG IN OVERALL PTRN...FAVOR THE
ETA IN KEEPING BNDRY ARND OH RVR OR SO AND NOT LIFTING NWD. THIS WL
AGN KEEP SCT TO NUMEROUS SHWRS/TSTMS OVR FCST AREA WITH MORE LOCALLY
HVY RAINFALL.

ALL SHORT RANGE MODELS ALSO DEPICT TROPICAL DISTURBANCE WL LIFT NWD
OUT OF GULF OF MEX AND IMPACT AREA EARLY NEXT WEEK. TIMING OF THIS
FEATURE TENUOUS AND WOULD NOT EXPECT MODELS TO HAVE GOOD HANDLE ON
THIS SYS AT THIS TIME. HOWEVER...GIVEN UPR RIDGE POSITION...THIS
DISTURBANCE COULD HEAD ACRS OH OR TN VLY EVENTUALLY MAKING ADDTNL
HVY RAINFALL A THREAT ROUGHLY MONDAY OR TUESDAY.

.EXTENDED (MONDAY NIGHT THROUGH FRIDAY)...

00Z MODELS CONTINUE IN GOOD AGREEMENT IN EXTENDED PERIOD. MAIN
FORECAST CONCERN IN EXTENDED WILL BE THE STALLED OUT FRONTAL
BOUNDARY IN BEGINNING OF EXTENDED. MODELS KEEP THE WEST ATLANTIC
RIDGE STRONG IN FIRST PART OF EXTENDED...WHICH KEEPS THE FRONT FROM
MAKING TOO MUCH PROGRESS TO SOUTH.  IT APPEARS THAT FRONT WILL
FINALLY CLEAR AREA BY LATE TUESDAY OR WEDNESDAY. NOT MUCH CHANGE IS
NEEDED IN EXTENDED PERIOD FCST...WILL CONTINUE TO RUN CHANCE OF
PRECIP THROUGH TUESDAY NIGHT...THEN DRYING OUT THEREAFTER. TEMPS IN
EXTENDED WILL BE NEAR NORMAL.

.LMK...NONE.

FUNK/JARVIS
Hazardous weather outlook, Aug 29, 4:00 PM EDT, 9 hours 50 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-301015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
400 PM EDT FRI AUG 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS EVENING OVER
CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA WITH THE BEST CHANCE JUST
NORTH OF THE OHIO RIVER. THESE STORMS ARE NOT EXPECTED TO BE SEVERE
ALTHOUGH LOCALLY HEAVY RAIN...GUSTY WINDS...AND FREQUENT LIGHTNING
ARE POSSIBLE WITH ANY STORM.

OVERNIGHT...MORE NUMEROUS SHOWERS AND THUNDERSTORMS SHOULD DEVELOP
OR MOVE INTO SOUTH CENTRAL INDIANA. THESE STORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAIN AND FREQUENT LIGHTNING. IF STORMS REMAIN OVER
THE SAME LOCATION FOR A PERIOD OF TIME...THEN LOCAL FLOOD PROBLEMS
COULD DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A COLD FRONT WILL MOVE SOUTH AND BECOME NEARLY STATIONARY ALONG OR
NEAR THE OHIO RIVER SATURDAY AND REMAIN THERE INTO EARLY NEXT WEEK.
THIS FRONT COMBINED WITH SEVERAL WEATHER DISTURBANCES ALOFT AND A
HIGH MOISTURE CONTENT IN THE ATMOSPHERE WILL RESULT IN PERIODS OF
SHOWERS AND THUNDERSTORMS THROUGH TUESDAY.

WHILE THE THREAT FOR ORGANIZED SEVERE WEATHER APPEARS LOW DURING
THIS PERIOD...THE THREAT FOR HEAVY RAINFALL WILL BE HIGHER. IN
FACT...DEPENDING ON THE MOVEMENT AND FREQUENCY OF THUNDERSTORMS...AN
INCREASING FLOOD THREAT MAY DEVELOP OVER THE WEEKEND AND EARLY NEXT
WEEK. AT THIS TIME...SOUTH CENTRAL INDIANA AND THOSE LOCATIONS ALONG
AND NORTH OF INTERSTATE 64 IN KENTUCKY STAND THE HIGHEST CHANCE FOR
HEAVY RAINFALL. HOWEVER...ANY THUNDERSTORMS OVER CENTRAL KENTUCKY
COULD PRODUCE LOCALLY HEAVY RAINFALL AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY SIGNIFICANT STORM REPORTS TO
THE NATIONAL WEATHER SERVICE INCLUDING HEAVY RAINFALL...ANY
FLOODING...AND GUSTY WINDS THROUGH EARLY NEXT WEEK.

FUNK

In the hours before

Local storm report, Aug 30, 1:20 AM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
120 AM EDT SAT AUG 30 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0030 AM    2  NW NEW CASTLE          KY   FLASH FLOODS
08/30/03   HENRY                          CAR WASHED OFF OF
                                          HILLSBORO ROAD. WATER WAS 2
                                          TO 3 FEET DEEP OVER ROAWAY.

RL

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 12:22 AM EDTFlash Flood WarningLMKHenry83 min

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.